Pseudo-abelian varieties
Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 46 (2013) no. 5, p. 693-721

Chevalley’s theorem states that every smooth connected algebraic group over a perfect field is an extension of an abelian variety by a smooth connected affine group. That fails when the base field is not perfect. We define a pseudo-abelian variety over an arbitrary field k to be a smooth connected k-group in which every smooth connected affine normal k-subgroup is trivial. This gives a new point of view on the classification of algebraic groups: every smooth connected group over a field is an extension of a pseudo-abelian variety by a smooth connected affine group, in a unique way. We work out much of the structure of pseudo-abelian varieties. These groups are closely related to unipotent groups in characteristic p and to pseudo-reductive groups as studied by Tits and Conrad-Gabber-Prasad. Many properties of abelian varieties such as the Mordell-Weil theorem extend to pseudo-abelian varieties. Finally, we conjecture a description of  Ext 2 (𝐆 a ,𝐆 m ) over any field by generators and relations, in the spirit of the Milnor conjecture.

Le théorème de Chevalley affirme que tout groupe algébrique lisse connexe sur un corps parfait est une extension d’une variété abélienne par un groupe affine lisse connexe. Cela n’est plus vrai lorsque le corps de base n’est pas parfait. Nous définissons une variété pseudo-abélienne sur un corps arbitraire k en tant que k-groupe lisse connexe dans lequel tous les k-sous-groupes lisses connexes affines distingués sont triviaux. Cela donne un nouveau point de vue sur la classification des groupes algébriques : tout groupe lisse connexe sur un corps est une extension, faite de manière unique, d’une variété pseudo-abélienne par un groupe lisse connexe affine. Nous déterminons une grande partie de la structure des variétés pseudo-abéliennes. Ces groupes sont étroitement liés aux groupes unipotents en caractéristique p et aux groupes pseudo-réductifs étudiés par Tits et Conrad-Gabber-Prasad. Plusieurs propriétés des variétés abéliennes (comme le théorème de Mordell-Weil) s’étendent aux variétés pseudo-abéliennes. Enfin, nous conjecturons une description de Ext 2 (𝐆 a ,𝐆 m ) sur n’importe quel corps par générateurs et relations, dans l’esprit de la conjecture de Milnor.

DOI : https://doi.org/10.24033/asens.2199
Classification:  14L10,  14K15
Keywords: algebraic group, pseudo-reductive group, pseudo-abelian variety, unipotent group, Weil restriction
@article{ASENS_2013_4_46_5_693_0,
     author = {Totaro, Burt},
     title = {Pseudo-abelian varieties},
     journal = {Annales scientifiques de l'\'Ecole Normale Sup\'erieure},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {Ser. 4, 46},
     number = {5},
     year = {2013},
     pages = {693-721},
     doi = {10.24033/asens.2199},
     language = {en},
     url = {http://www.numdam.org/item/ASENS_2013_4_46_5_693_0}
}
Totaro, Burt. Pseudo-abelian varieties. Annales scientifiques de l'École Normale Supérieure, Serie 4, Volume 46 (2013) no. 5, pp. 693-721. doi : 10.24033/asens.2199. http://www.numdam.org/item/ASENS_2013_4_46_5_693_0/

[1] Théorie des intersections et théorème de Riemann-Roch, in Séminaire de Géométrie Algébrique du Bois-Marie 1966-1967 (SGA 6) (P. Berthelot, A. Grothendieck & L. Illusie, éds.), Lecture Notes in Math. 225, Springer, 1971, 700. | MR 354655

[2] Groupes de monodromie en géométrie algébrique. I, in Séminaire de Géométrie Algébrique du Bois-Marie 1967-1969 (SGA 7 I) (A. Grothendieck, éd.), Lecture Notes in Math. 288, Springer, 1972. | MR 354656

[3] A. Borel, Linear algebraic groups, second éd., Graduate Texts in Math. 126, Springer, 1991. | MR 204532

[4] S. Bosch, W. Lütkebohmert & M. Raynaud, Néron models, Ergebnisse Math. Grenzg. (3) 21, Springer, 1990.

[5] N. Bourbaki, Algèbre commutative. Chapitre 10, Springer, 2007. | MR 2333539

[6] L. S. Breen, On a nontrivial higher extension of representable abelian sheaves, Bull. Amer. Math. Soc. 75 (1969), 1249-1253. | MR 255550

[7] L. S. Breen, Un théorème d’annulation pour certains Ext i de faisceaux abéliens, Ann. Sci. École Norm. Sup. 8 (1975), 339-352. | MR 401768

[8] M. Brion, Anti-affine algebraic groups, J. Algebra 321 (2009), 934-952. | MR 2488561

[9] C. Chevalley, Une démonstration d'un théorème sur les groupes algébriques, J. Math. Pures Appl. 39 (1960), 307-317. | MR 126447

[10] B. Conrad, A modern proof of Chevalley's theorem on algebraic groups, J. Ramanujan Math. Soc. 17 (2002), 1-18. | MR 1906417

[11] B. Conrad, Chow’s K/k-image and K/k-trace, and the Lang-Néron theorem, Enseign. Math. 52 (2006), 37-108. | MR 2255529

[12] B. Conrad, O. Gabber & G. Prasad, Pseudo-reductive groups, New Mathematical Monographs 17, Cambridge Univ. Press, 2010. | MR 2723571

[13] M. Demazure & P. Gabriel, Groupes algébriques, Masson, 1970.

[14] M. Demazure & A. Grothendieck, Schémas en groupes I, II, III (SGA 3), Springer Lecture Notes in Math. 151, 152, 153 (1970); revised version edited by P. Gille and P. Polo, vols. I and III, Soc. Math. de France (2011).

[15] A. Grothendieck, Éléments de géométrie algébrique. II. Étude globale élémentaire de quelques classes de morphismes, Publ. Math. I.H.É.S. 8 (1961), 5-222.

[16] A. Grothendieck, Éléments de géométrie algébrique. III. Étude cohomologique des faisceaux cohérents. II, Publ. Math. I.H.É.S. 17 (1963), 5-91. | MR 163911

[17] T. Kambayashi, M. Miyanishi & M. Takeuchi, Unipotent algebraic groups, Lecture Notes in Math. 414, Springer, 1974. | MR 376696

[18] K. Kato, A generalization of local class field theory by using K-groups. II, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 27 (1980), 603-683. | MR 603953

[19] N. M. Katz & B. Mazur, Arithmetic moduli of elliptic curves, Annals of Math. Studies 108, Princeton Univ. Press, 1985. | MR 772569

[20] S. L. Kleiman, The Picard scheme, in Fundamental algebraic geometry, Math. Surveys Monogr. 123, Amer. Math. Soc., 2005, 235-321. | MR 2223410

[21] J. Kollár, Rational curves on algebraic varieties, Ergebnisse Math. Grenzg. 32, Springer, 1996.

[22] J. Kollár, Singularities of the minimal model program, Cambridge, 2013. | MR 3057950

[23] S. Lang, Fundamentals of Diophantine geometry, Springer, 1983. | MR 715605

[24] J. S. Milne, Étale cohomology, Princeton Mathematical Series 33, Princeton Univ. Press, 1980. | MR 559531

[25] J. Oesterlé, Nombres de Tamagawa et groupes unipotents en caractéristique p, Invent. Math. 78 (1984), 13-88. | MR 762353

[26] M. Raynaud, Faisceaux amples sur les schémas en groupes et les espaces homogènes, Lecture Notes in Math. 119, Springer, 1970. | MR 260758

[27] M. Rosenlicht, Some basic theorems on algebraic groups, Amer. J. Math. 78 (1956), 401-443. | MR 82183

[28] M. Rosenlicht, Some rationality questions on algebraic groups, Ann. Mat. Pura Appl. 43 (1957), 25-50. | MR 90101

[29] C. Sancho De Salas & F. Sancho De Salas, Principal bundles, quasi-abelian varieties and structure of algebraic groups, J. Algebra 322 (2009), 2751-2772. | MR 2560900

[30] S. Schröer, On genus change in algebraic curves over imperfect fields, Proc. Amer. Math. Soc. 137 (2009), 1239-1243. | MR 2465645

[31] J-P. Serre, Algebraic groups and class fields, Graduate Texts in Math. 117, Springer, 1988. | MR 918564

[32] K.-O. Stöhr, Hyperelliptic Gorenstein curves, J. Pure Appl. Algebra 135 (1999), 93-105. | MR 1667447

[33] J. Tate, Genus change in inseparable extensions of function fields, Proc. Amer. Math. Soc. 3 (1952), 400-406. | MR 47631

[34] J. Tate, Classes d'isogénie des variétés abéliennes sur un corps fini (d'après T. Honda), Séminaire Bourbaki 1968/69, exp. no 352, Lecture Notes in Math. 179 (1971), 95-110. | MR 3077121

[35] J. Tits, Théorie des groupes, Ann. Collège de France 92 (1991/92), 115-133 (1993). | MR 1325738

[36] J. Tits, Théorie des groupes, Ann. Collège de France 93 (1992/93), 113-131 (1994). | MR 1324358

[37] E. Witt, p-Algebren und Pfaffsche Formen, Abh. Math. Sem. Univ. Hamburg 22 (1958), 308-315; also in E. Witt, Collected Papers, Gesammelte Abhandlungen, Springer, 1998. | MR 97377